Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 37, NWS Charleston, SC

May 23, 2004Jasper County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 23, 2004, 6:20 PM EDT for Jasper County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 6:20 PM EDT (22:20 UTC)
Expired
May 23, 2004, 7:00 PM EDT
In force
40 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 34 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.3 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

226 
WUUS52 KCHS 232220
SVRCHS
SCC053-232300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
619 PM EDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 700 PM EDT

* AT 619 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS OVER JASPER...OR ABOUT 10 MILES SOUTH OF RIDGELAND...MOVING
  EAST AT 5 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  JASPER AND SWITZERLAND...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3244 8103 3247 8083 3247 8083 3242 8085
      3239 8083 3236 8087 3236 8091 3234 8093
      3229 8094 3230 8099 3226 8100 3226 8102

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:37 PM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 23, 2:37 PM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
237 PM EDT SUN MAY 23 2004

.SHORT TERM...SCATTERED SHOWERS AND TSTMS HAVE DEVELOPED ON A
MULTITUDE OF DIFFERENTIAL HEATING BNDRYS AS WELL AS THE LAKE
MOULTRIE LAKE BREEZE EARLY THIS AFTN. THE ATMOS WL REMAIN CONDUCIVE
FOR ADDITIONAL TSTMS TO DEVELOP THROUGH THE REMAINDER OF THE AFTN
AND INTO THE ERLY EVNG HRS AS TEMPS HOLD IN THE UPR 80S/LWR 90S.
RECENT MAPS/ACARS/RUC SOUNDINGS ALL SUGGEST THERMODYNAMIC PROFILES
FAVOR ISOLD SVR TSTM DVLPMNT WITH MARGINAL LARGE HAIL AND DAMAGING
MICROBURSTS BEING THE PRIMARY RISKS. THE SEA BREEZE HAS BEEN PINNED
FAIRLY CLOSE TO THE COAST TDA THANKS TO A LGT WESTERLY FLOW ALOFT
HWVR SOME INLAND PENETRATION HAS BEEN NOTED OVER COASTAL GA DURING
THE PAST HR WITH BOTH THE HILTON HEAD ISLAND AND TYBEE ISLAND
MESONET SITES REPORTING E/SE WINDS. AS THE CAPPING INVERSION BEGINS
TO BREAK CLOSER TO THE COAST...ADDITIONAL CONVECTIVE DVLPMNT IS PSBL
OVR THE GA COASTAL EMPIRE AND SOUTH COASTAL SC DURING THE NXT FEW
HRS. WL GO WITH A 30-20 POP REGIME THROUGH MIDNIGHT WITH THE HIGHEST
POPS CONFINED TO THE INLAND COUNTIES. MAY OPT TO TWEAK POPS AT THE
LAST MINUTE PENDING RADAR TRENDS AT PRESS TIME. CONVECTIVE ACTIVITY
SHOULD DIMINISH BY EVNG WITH THE LOSS OF INSOLATION.
&&

.LONG TERM...STANDARD SUMMER PATTERN WL PERSIST WITH THE USUAL
DIURNAL CONVECTIVE CYCLE. THE GFS AND ETA BOTH SHOW A DECENT
SHORTWAVE PUSHING N OF THE AREA ON WED IN THE W/NW FLOW ALOFT. THIS
COUPLED WITH SEA BREEZE INTERACTIONS AND BROAD DIFLUENCE ALOFT MAY
HELP TO ENHANCE THE CONVECTIVE POTENTIAL WED AFTN ACROSS MAINLY THE
SC ZONES. STILL CAN NOT JUSTIFY GOING ANY HIGHER THAN 30 POPS ATTM
AS THE BEST FORCING SHOULD REMAIN WELL N OF THE AREA. FCSTR
CONFIDENCE REMAIN LOW THAT ANY RESIDUAL BACKDOOR FRNTL BNDRY WL SAG
THIS FAR S ON THU. TEMPS WL REMAIN VRY WARM THROUGH THE FCST PERIOD
WITH HIGHS LIKELY TO BREACH THE MID 90S ACROSS INTERIOR SE GA.
&&

.MARINE...VERY LITTLE CHANGE TO THE PATTERN AND FORECASTS. OVERNIGHT
WINDS WILL BE DOMINATED BY THE DEVELOPMENT OF A LLJ AND DAYTIME
WINDS BY THE SEA BREEZE. LATER IN THE PERIOD...EXTENDED MODELS
CONTINUE TO BRING A FRONT THROUGH THE NC AND NORTHERN SC WATERS ON
THURSDAY. THIS SEEMS TO AGGRESSIVE HOWEVER...SO WILL KEEP FRONT WELL
NORTH OF THE WATERS.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
&&

ST/JR
Hazardous weather outlook, May 23, 12:28 PM EDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TO ADD AMZ330-350
NATIONAL WEATHER SERVICE CHARLESTON SC
1228 PM EDT SUN MAY 23 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-240905-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
1228 PM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 23, 5:16 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
516 PM EDT SUN MAY 23 2004

SCZ043-049-232200-
COASTAL COLLETON-INLAND COLLETON-
516 PM EDT SUN MAY 23 2004

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN COLLETON COUNTY THROUGH
600 PM EDT...

AT 516 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTHEAST OF GREEN POND...OR
ABOUT 14 MILES SOUTH OF WALTERBORO MOVING TO THE EAST AT 10 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
BLAKE...WHITE HALL...HENDERSONVILLE...GREEN POND AND ASHEPOO THROUGH
600 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

SCW
Special weather statement, May 23, 5:27 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
527 PM EDT SUN MAY 23 2004

GAZ116>119-138-SCZ047-051-232200-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL JASPER-INLAND BRYAN-INLAND
CHATHAM-INLAND JASPER-INLAND LIBERTY-
527 PM EDT SUN MAY 23 2004

...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY...BRYAN COUNTY...
CHATHAM COUNTY AND LIBERTY COUNTY THROUGH 600 PM EDT...

AT 527 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
OLEARY TO 2 MILES NORTHWEST OF BURROUGHS TO FLEMING...OR ALONG A
LINE EXTENDING FROM 10 MILES NORTHWEST OF SAVANNAH TO 5 MILES
NORTHEAST OF RICHMOND HILL TO 9 MILES SOUTHWEST OF RICHMOND HILL...
MOVING EAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS IN AND AROUND TUTENS...WILLIAMS...POOLER...OLEARY...
MONTEITH...MEINHARD...FORT STEWART...FLEMING...DANIEL AND PORT
WENTWORTH THROUGH 600 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, May 23, 5:54 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
554 PM EDT SUN MAY 23 2004

GAZ118-119-232230-
COASTAL CHATHAM-INLAND CHATHAM-
554 PM EDT SUN MAY 23 2004

...STRONG THUNDERSTORMS WILL IMPACT CHATHAM COUNTY THROUGH 630 PM
EDT...

AT 554 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER HAMER...OR ABOUT 6
MILES WEST OF SAVANNAH...MOVING EAST AT 15 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND TUTENS...
WILLIAMS...SILK HOPE...PORT WENTWORTH...POOLER...HAMER...GRUBBS...
GARDEN CITY...WINDWARD AND CHATHAM CITY THROUGH 630 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

JR
Special weather statement, May 23, 5:56 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
556 PM EDT SUN MAY 23 2004

SCZ047-048-051-232300-
BEAUFORT-COASTAL JASPER-INLAND JASPER-
556 PM EDT SUN MAY 23 2004

...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY AND BEAUFORT COUNTY
THROUGH 700 PM EDT...

AT 556 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER LIMEHOUSE...OR ABOUT 10
MILES NORTH OF SAVANNAH...MOVING EAST AT 10 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND PURYSBURGH...
MORGAN...LIMEHOUSE...HARDEEVILLE...LEVY...PRITCHARD...
PRITCHARDVILLE...OKATIE...JASPER AND BLUFFTON THROUGH 700 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

SCW
Special weather statement, May 23, 5:57 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
557 PM EDT SUN MAY 23 2004

GAZ101-116-232230-
EFFINGHAM-INLAND BRYAN-
557 PM EDT SUN MAY 23 2004

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY AND BRYAN COUNTY
THROUGH 630 PM EDT...

AT 557 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES WEST OF BLITCHTON...
OR ABOUT 9 MILES NORTHEAST OF PEMBROKE...MOVING EAST AT 5 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
BLITCHTON...RAHNS...PINEORA...MARLOW...EXLEY...EDEN...DOSWELL...
COLDBROOK AND BLANDFORD THROUGH 630 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, May 23, 6:04 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
604 PM EDT SUN MAY 23 2004

GAZ088-232230-
SCREVEN-
604 PM EDT SUN MAY 23 2004

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY THROUGH 630 PM
EDT...

AT 604 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER HILLTONIA...OR ABOUT 8 MILES NORTH
OF SYLVANIA...MOVING NORTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND LEWIS...HILLTONIA...BASCOM AND
MILLHAVEN THROUGH 630 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:23 PM EDTSevere Thunderstorm WarningCHSDorchester37 min
May 23, 3:52 PM EDTSevere Thunderstorm WarningCHSColleton38 min
May 23, 4:04 PM EDTSevere Thunderstorm WarningCHSBerkeley26 min
May 23, 4:27 PM EDTSevere Thunderstorm WarningCHSColleton33 min
May 23, 7:13 PM EDTSpecial Marine WarningCHS62 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.